Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 27, NWS Gaylord, MI

July 23, 2023Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2023, 4:22 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2023, 4:22 PM EDT (20:22 UTC)
Expired
Jul 23, 2023, 4:38 PM EDT
In force
16 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheboygan County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KAPX 232022
SVRAPX
MIC031-141-232130-
/O.NEW.KAPX.SV.W.0027.230723T2022Z-230723T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
422 PM EDT Sun Jul 23 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Presque Isle County in northern Michigan...
  Northeastern Cheboygan County in northern Michigan...

* Until 530 PM EDT.

* At 422 PM EDT, a severe thunderstorm was located over Alverno, or 7
  miles southeast of Cheboygan, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Black Lake, Nine Mile Point and Huron Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4542 8400 4540 8448 4564 8455 4570 8431
      4566 8418 4558 8408 4555 8407 4553 8407
      4553 8403
TIME...MOT...LOC 2022Z 259DEG 9KT 4555 8441 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
205 
WWUS53 KAPX 232038
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
438 PM EDT Sun Jul 23 2023

MIC031-141-232048-
/O.CAN.KAPX.SV.W.0027.000000T0000Z-230723T2130Z/
Presque Isle MI-Cheboygan MI-
438 PM EDT Sun Jul 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRESQUE ISLE AND
NORTHEASTERN CHEBOYGAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4542 8400 4540 8448 4564 8455 4570 8431
      4566 8418 4558 8408 4555 8407 4553 8407
      4553 8403
TIME...MOT...LOC 2034Z 259DEG 9KT 4556 8435 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:24 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 23, 2:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
224 PM EDT Sun Jul 23 2023

.NEAR TERM...(Through Tonight)
Issued at 222 PM EDT Sun Jul 23 2023

High Impact Weather Potential: Scattered to numerous thunderstorms
this afternoon and early evening with locally heavy rainfall rates.
Small hail possible as well.

Pattern Synopsis/Forecast: Well-advertised upper low continues to
spin across Hudson Bay this afternoon. Attendant broad troughing
anchored over the eastern third of the CONUS with upstream
ridging/impressive heat dome upstream over western CONUS. Primary
surface feature to note is a cold front currently situated from
northern Ontario southwestward through Lake Superior. This boundary
will make slow, but steady progress toward and eventually across
northern Michigan later this afternoon into tonight. Plenty of
moisture pooling ahead of this boundary, combined with diurnal
support, will aid in scattered shower/storm development this
afternoon and early evening.

Primary Forecast Concerns: Shower/storm coverage.

Generally tranquil conditions for much of the day thus far across
northern MI; however, some changes in the offing this afternoon.
Plenty of moisture evident across the Northwoods as APX's 12z raob
sampled a PW of 1.03", which near-term hi-res guidance suggests has
only increased to 1.25-1.40" early this afternoon. Robust cu field
development already underway with attendant shower/storm development
following suit...especially east of US-131. Would expect to see
additional scattered to numerous shower/storm development across
interior areas of eastern upper and northern lower...with coverage
maximized east of Interstate 75 later this afternoon/early evening.
Not much in the way of an organized severe threat given bulk shear
struggling to reach 15-20 kts, but some small hail likely out of the
strongest cells (already observed here at APX around 3:45 PM).
Locally heavy rainfall rates remain a good bet in any thunderstorms.
Localized QPF amounts exceeding an inch are not out of the question
as a result.

Any lingering showers/storms are expected to diminish with the loss
of diurnal support by mid-evening or so. Meanwhile, convection
across eastern WI and the central UP should largely erode with
eastern extent across Lake Michigan, but perhaps a couple isolated
showers hold together long enough to make a run at the northwest
lower shoreline overnight. This sets the stage for clearing skies
tonight with lows spanning the 50s area-wide.&&

.SHORT TERM...(Monday through Wednesday)
Issued at 222 PM EDT Sun Jul 23 2023

High Impact Weather Potential: Occasional thunderstorm chances
continue. Perhaps a couple strong/severe storms Tuesday?

Pattern Forecast: Broad troughing remains anchored across the
eastern one third to half of the CONUS Monday through Tuesday,
albeit with slowly rising heights. While higher surface pressures
are expected to prevail Monday through Tuesday, occasional mid-level
shortwaves, afternoon lake breeze development, and today/tonight's
boundary stalled across central lower Michigan may continue to
provide the impetus for isolated to scattered shower/storm
development.

Primary Forecast Concerns: Shower storm potential each afternoon. A
couple of strong to severe storms Tuesday?

Tranquil conditions anticipated for much of the day Monday, although
isolated to scattered shower/storm development can't be ruled out
once again during the afternoon hours given support from diurnal
processes, another passing mid-level perturbation and low-level
convergence along inland penetrating lake breezes. Do think coverage
will be less than this afternoon, but suppose a couple stronger
updrafts can't be ruled out given bulk shear increasing to circa 30
knots. Certainly some briefly heavier rainfall rates possible in any
thunderstorms. While the bulk of precip should diminish with the
loss of diurnal support, perhaps enough mid-level support works its
way in overnight to kick off a few more showers. High temps largely
in the upper 70s to mid-80s area-wide.

Rinse and repeat for Tuesday with diurnally driven showers/storms
possible once again in the midst of marginally increasing winds
aloft. Perhaps Tuesday afternoon and early evening could feature our
best shot at a few strong to severe storms given increasing shear to
near 35-40 knots, but still lots of uncertainty exists in respect to
the mesoscale details and our ability to destabilize. While SPC's
Day 3 outlook doesn't specifically highlight northern MI in a severe
risk, they do lend support to this idea with a mention of low
confidence severe chances across the Great Lakes. Highs largely in
the low-mid 80s area-wide.

By Tuesday night into early Wednesday, troughing overhead breaks
down...allowing upstream ridging to build across the Great Lakes
region. Northern Michigan expected to lie on the northern periphery
of this ridging. Increasing heat/humidity expected to be the main
story for Wednesday with highs climbing to the mid 80s to perhaps
low 90s as dew points climb to the mid and even upper 60s --
certainly resulting in a sticky/humid feel. Low confidence on any
shower/storm potential, but gut feeling supported by the bulk of
latest ensemble suite suggests lots of dry time prevails.
&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 222 PM EDT Sun Jul 23 2023

High Impact Weather Potential.... Minimal

Longwave broad ridging begins to progress from the southwest into
the upper Great Lakes this Thursday through Sunday. This pattern
will support warm and increasingly humid air to occupy northern
Michigan through the forecast period. High temperatures will
climb above climatological normal for mid July, especially this
Thursday as temperatures will reach near 90 for a few areas across
the CWA. Besides heat lingering across the region for the
majority of the week, lingering moisture and daytime heating could
potentially bring enough instability to bring additional showers
and storms. Lots of uncertainties with regards to local mesoscale
effects that would cause showers and storms (lake breezes), but
will need to be analyzed with future guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 122 PM EDT Sun Jul 23 2023

Prevailing VFR conditions expected through the period. That said,
scattered shower/thunderstorm development anticipated this afternoon
with localized heavy downpours. Not out of the question for brief
VSBY/CIG restrictions in any thunderstorms, but confidence remains
too low to include specific mention in the TAFs. Chances diminish
near and after sunset, with partial clearing overnight.

Lake breeze development may complicate winds near Lakes Michigan and
Huron this afternoon, otherwise light southwest winds become
generally light and variable overnight.

&&

.MARINE...
Issued at 222 PM EDT Sun Jul 23 2023

Sub-advisory conditions expected to continue on northern MI's
nearshore waters over the next several days. Occasional shower and
thunderstorm chances will continue through at least Tuesday
afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jul 23, 3:06 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
306 PM EDT Sun Jul 23 2023

MIZ016>018-020>036-041-042-086>088-095>099-241915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
306 PM EDT Sun Jul 23 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon into this
evening, especially over the inland northern lower peninsula.
While severe weather is not expected, small hail and locally heavy
rain can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms each afternoon through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
306 PM EDT Sun Jul 23 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon into this
evening, primarily over the nearshore waters of Lake Huron.
Locally heavy downpours and small hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms each afternoon through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 23, 1:49 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Gaylord MI
149 PM EDT Sun Jul 23 2023

MIZ023-029-231815-
Montmorency MI-Oscoda MI-
149 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of south central
Montmorency and northwestern Oscoda Counties through 215 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garland, or near Lewiston, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Montmorency and northwestern Oscoda Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4473 8434 4479 8438 4485 8437 4497 8420
      4482 8406
TIME...MOT...LOC 1749Z 234DEG 11KT 4482 8429

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GILLEN
Local storm report, Jul 23, 1:55 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
155 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Hail             1 WNW Waters            44.91N 84.72W
07/23/2023  E0.25 inch       Otsego             MI   Public

            Pea sized hail observed at NWS office.

&&

SJC
Special weather statement, Jul 23, 2:22 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Gaylord MI
222 PM EDT Sun Jul 23 2023

MIZ023-028-029-231915-
Montmorency MI-Oscoda MI-Crawford MI-
222 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern
Crawford, southwestern Montmorency and northwestern Oscoda Counties
through 315 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garland, or near Lewiston. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lewiston and Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4464 8437 4476 8456 4486 8445 4486 8437
      4492 8437 4504 8424 4487 8398
TIME...MOT...LOC 1822Z 220DEG 3KT 4480 8437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 23, 2:57 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
257 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Dmg     5 SE Lewiston           44.83N 84.25W
07/23/2023                   Oscoda             MI   Public

            Public report of large tree down near
            Townline Rd and Lakeview Dr.

&&

SJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:49 PM EDTSpecial Weather StatementAPXOscoda26 min
Jul 23, 2:22 PM EDTSpecial Weather StatementAPXOscoda53 min
Jul 23, 5:54 PM EDTSpecial Weather StatementAPXMackinac66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.